Candidate Stability and Nonbinary Social Choice
A voting procedure is candidate stable if no candidate would prefer to withdraw from an election when all of the other potential candidates enter. Dutta, Jackson, and Le Breton have recently established a number of theorems showing that candidate stability is incompatible with some other desirable properties of voting procedures. This article shows that Grether and Plott's nonbinary generalization of Arrow's Theorem can be used to provide a simple proof of Dutta, Jackson, and Le Breton's impossibility theorem for the case in which the voters and potential candidates have no one in common.
|Date of creation:||Jul 2000|
|Date of revision:||Feb 2001|
|Contact details of provider:|| Web page: http://www.vanderbilt.edu/econ/wparchive/index.html|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Barbera, Salvador & Dutta, Bhaskar & Sen, Arunava, 2001.
"Strategy-proof Social Choice Correspondences,"
Journal of Economic Theory,
Elsevier, vol. 101(2), pages 374-394, December.
- Barbera, Salvador & Dutta, Bhaskar & Sen, Arunava, 2005. "Corrigendum to "Strategy-proof social choice correspondences" [J. Econ. Theory 101 (2001) 374-394]," Journal of Economic Theory, Elsevier, vol. 120(2), pages 275-275, February.
- Eraslan, H.Hulya & McLennan, Andrew, 2004. "Strategic candidacy for multivalued voting procedures," Journal of Economic Theory, Elsevier, vol. 117(1), pages 29-54, July.
- DUTTA, Bhaskar & JACKSON, Matthew O. & LE BRETON, Michel, 1999.
"Strategic candidacy and voting procedures,"
CORE Discussion Papers
1999011, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Wilson, Robert, 1972. "Social choice theory without the Pareto Principle," Journal of Economic Theory, Elsevier, vol. 5(3), pages 478-486, December.
- David M. Grether & Charles R. Plott, 1982.
"Nonbinary Social Choice: An Impossibility Theorem,"
Review of Economic Studies,
Oxford University Press, vol. 49(1), pages 143-149.
When requesting a correction, please mention this item's handle: RePEc:van:wpaper:0029. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (John P. Conley)
If references are entirely missing, you can add them using this form.